Alert archive / New Mexico / High Wind Warnings in 2008
High Wind Warning 31, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at Apr 20, 2008, 3:51 AM MDT for Eddy County, New Mexico. It took effect at Apr 20, 2008, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 20, 2008, 3:51 AM MDT (09:51 UTC)
- In effect from
- Apr 20, 2008, 12:00 PM MDT
- Expired
- Apr 20, 2008, 6:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Midland/Odessa, TX
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 9.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 6309 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS74 KMAF 200951 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 451 AM CDT SUN APR 20 2008 ...STRONG WINDS EXPECTED IN THE GUADALUPE MOUNTAINS THIS AFTERNOON... .SOUTHWEST WIND FLOW ALOFT WILL INCREASE OVER THE REGION TODAY. THIS WILL RESULT IN HIGH WINDS ACROSS THE GUADALUPE MOUNTAINS THIS AFTERNOON. NMZ027-TXZ258-202030- /O.UPG.KMAF.HW.A.0026.080420T1800Z-080421T0000Z/ /O.NEW.KMAF.HW.W.0031.080420T1800Z-080421T0000Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 351 AM MDT SUN APR 20 2008 ...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS AFTERNOON. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. SOUTHWEST WINDS OF 35 TO 45 MPH...AND GUSTS NEAR 65 MPH...WILL AFFECT THE GUADALUPE MOUNTAINS LATE THIS MORNING AND THIS AFTERNOON. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. $$
1 follow-up statement
000 WWUS74 KMAF 202022 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 322 PM CDT SUN APR 20 2008 ...STRONG WINDS WILL IMPACT THE GUADALUPE MOUNTAINS THIS AFTERNOON AND AGAIN MONDAY AFTERNOON... .MODERATE STRONG MID LEVEL FLOW WILL BRING STRONG WESTERLY WINDS TO THE GUADALUPE MOUNTAINS THROUGH THE REMAINDER OF THIS AFTERNOON. WINDS ARE EXPECTED TO DECREASE THIS EVENING AND TONIGHT...BUT WILL LIKELY INCREASE TO THE 35 TO 45 MPH RANGE AGAIN MONDAY AFTERNOON. NMZ027-TXZ258-210200- /O.NEW.KMAF.HW.A.0027.080421T1700Z-080422T0000Z/ /O.CON.KMAF.HW.W.0031.000000T0000Z-080421T0000Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 222 PM MDT SUN APR 20 2008 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON... ...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY AFTERNOON... A HIGH WIND WARNING REMAINS IN EFFECT FOR THE GUADALUPE MOUNTAINS UNTIL 6 PM MDT THIS EVENING. A HIGH WIND WATCH HAS BEEN ISSUED FOR THE GUADALUPE MOUNTAINS EFFECTIVE FROM LATE MONDAY MORNING THROUGH MONDAY AFTERNOON. WEST TO SOUTHWEST WINDS OF 35 TO 45 MPH...WITH GUSTS NEAR 65 MPH...WILL AFFECT THE GUADALUPE MOUNTAINS THROUGH THE REMAINDER OF THIS AFTERNOON. THESE WINDS SHOULD TAPER OFF AFTER 6 PM MDT. WEST TO SOUTHWEST WINDS OF 35 TO 45 MPH...WITH GUSTS OVER 60 MPH MAY DEVELOP AGAIN MONDAY AFTERNOON. THESE WINDS COULD MAKE DRIVING DIFFICULT FOR MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS...VANS...AND TRACTOR TRAILERS. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Apr 20, 3:46 AM MDT, 5 minutes earlier.
Area forecast discussion, Apr 20, 3:46 AM MDT, 5 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
446 AM CDT SUN APR 20 2008
.DISCUSSION...
A LARGE CUTOFF LOW WILL REMAIN OVER THE NORTHWEST CONUS/SOUTHWEST
CANADA THROUGH MIDWEEK...WHICH WILL KEEP THE FORECAST AREA UNDER
SOUTHWEST FLOW ALOFT. THE RESULTING SOUTHWESTERLY FLOW AT THE
SURFACE WILL KEEP TEMPERATURES WELL ABOVE NORMAL THROUGH TUESDAY AND
KEEP THE MAIN EMPHASIS ON FIRE WEATHER AS DRY AIR CONTINUES TO
RESIDE OVER THE AREA. MID LEVEL WINDS BEHIND A SHORTWAVE TROUGH
TO TRAVERSE THE AREA TODAY APPEAR STRONG ENOUGH FOR HIGH WINDS IN
THE GUADALUPE MOUNTAINS. ALTHOUGH WIND SPEEDS WILL BE MARGINALLY
STRONG...THINK THE SUBSIDENCE BEHIND THE WAVE WILL RESULT IN A LOW
END HIGH WIND EVENT. THEREFORE...WILL ISSUE A HIGH WIND WARNING
FOR THE GUADALUPE MOUNTAINS FROM 20/18Z UNTIL 21/00Z.
ALTHOUGH LOW LEVEL MOISTURE WILL PUSH NORTH ACROSS THE PERMIAN BASIN
THE NEXT FEW DAYS...IT APPEARS THE FIRST CHANCE OF ANY SHOWERS AND
THUNDERSTORMS WILL BE TUESDAY AFTERNOON OVER THE EXTREME EASTERN
CWA. THERE WILL BE A BETTER CHANCE OF THUNDERSTORMS WEDNESDAY AS
A SHORTWAVE TROUGH WELL WEST OF THE BAJA PENINSULA THIS MORNING
BECOMES ENTRAINED IN THE FLOW ALOFT AND TRAVERSES THE AREA THEN.
HEIGHT FALLS AHEAD OF THIS SYSTEM WILL KEEP LOW LEVEL FLOW BACKED
AND ALLOW LOW LEVEL MOISTURE TO REMAIN OVER THE CWA. THE WAVE
WILL ALSO BE ACCOMPANIED BY AN UPPER LEVEL SUBTROPICAL JET...IF
NOT A FRONTAL BOUNDARY AT THE SURFACE TO PROVIDE A FOCUS FOR STORM
DEVELOPMENT. THE DETAILS WILL HAVE TO BE REFINED IN SUBSEQUENT
FORECASTS...BUT THIS APPEARS TO BE OUR BEST SHOT AT PRECIPITATION
THROUGH THE FORECAST PERIOD.
HAVE COOLED TEMPERATURES WEDNESDAY...PARTICULARLY OVER THE PERMIAN
BASIN...DUE TO THE FRONTAL BOUNDARY AND CHANCE OF RAIN. SAID
FRONTAL BOUNDARY WILL PROBABLY GET SHUNTED TO THE EAST RAPIDLY AS
THE UPPER FEATURE PASSES BY WITH CONTINUED ABOVE NORMAL TEMPERATURES
THURSDAY. THE NORTHWEST CONUS CUTOFF LOW IS PROGGED TO EJECT
EASTWARD ACROSS THE NORTHERN/CENTRAL PLAINS THURSDAY AND FRIDAY
WHICH WILL SEND A COLD FRONT SOUTH THROUGH THE AREA FRIDAY. AT
THIS POINT...NOT SURE THE FRONT WILL PUSH THROUGH THE ENTIRE
AREA...SO LEFT ABOVE NORMAL TEMPERATURES OVER SOUTHWEST TEXAS
FRIDAY AND COOLED SOUTHEAST NEW MEXICO AND THE PERMIAN BASIN FOR
NOW. IF THE FRONT PUSHES SOUTH MORE AGGRESSIVELY AS THE LATEST
ECMWF DEPICTS...TEMPERATURES WILL HAVE TO BE COOLED FURTHER BOTH
FRIDAY AND SATURDAY AREAWIDE. CHANCES OF RAIN APPEAR SLIM
THURSDAY INTO NEXT WEEKEND DUE TO WEAK UPPER RIDGING PROGGED TO
TAKE OVER FRIDAY AND SATURDAY. THIS WILL ALSO HAVE TO MONITORED
AS MODELS SEEM TO BE TRYING TO DEVELOP A CUTOFF LOW UNDER SAID
WEAK UPPER RIDGE. WHETHER THIS WEAK UPPER FEATURE TRANSLATES IN
FROM THE PACIFIC OR IS PINCHED OFF FROM AN EXTRATROPICAL SYSTEM
REMAINS TO BE SEEN.
&&
.FIRE WEATHER...
EXTENSIVE HIGH CLOUD COVER...AND SURFACE WINDS OF 5 TO 10 MPH...WERE
KEEPING TEMPERATURES UP MOST LOCATIONS THIS MORNING. THIS..ALONG
WITH DRY AIR OVER THE HIGHER TERRAIN...WAS RESULTING IN POOR
RECOVERY MOST AREAS. SOUTHWEST WINDS WILL PICK UP THIS MORNING...
INCREASE TO AROUND 20 MPH OR GREATER ALONG AND NORTH OF A VAN
HORN...DAVIS MOUNTAINS...PERMIAN BASIN LINE AND RESULT IN CRITICAL
FIRE WEATHER CONDITIONS IN THESE AREAS FROM LATE THIS MORNING
THROUGH EARLY THIS EVENING. MINIMUM AFTERNOON RH/S WILL PLUMMET
TO THE SINGLE DIGITS MOST LOCATIONS AS TEMPERATURES WARM WELL
ABOVE NORMAL. THEREFORE...WILL KEEP THE RED FLAG WARNING GOING
FOR THE ABOVE AREAS WHERE THE HIGHER WIND SPEEDS ARE EXPECTED...
ALONG WITH VERY HIGH TO EXTREME FIRE DANGER.
LOW LEVEL MOISTURE WILL MOVE NORTH OVER THE LOWER TRANS PECOS...
EASTERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS TONIGHT. AT
LEAST GOOD RECOVERY IS EXPECTED IN THESE AREAS...WITH POOR TO FAIR
RECOVERY TO THE WEST. SOUTHWEST WINDS WILL AGAIN INCREASE MONDAY
OVER THE VAN HORN AREA...GUADALUPE MOUNTAINS AND SOUTHEAST NEW
MEXICO PLAINS...AND A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THESE
AREAS FROM 21/15Z UNTIL 22/03Z. DRY AIR WILL PUSH EASTWARD ACROSS
THE PERMIAN BASIN BY MONDAY AFTERNOON WITH MOST LOCATIONS SEEING
MINIMUM AFTERNOON RH/S OF 10 PERCENT OR LESS. HOWEVER...WIND SPEEDS
ACROSS THE MARFA PLATEAU...DAVIS MOUNTAINS...BIG BED REGION...
PERMIAN BASIN AND LOWER TRANS PECOS ARE NOT EXPECTED TO BE 20 MPH OR
GREATER FOR AN EXTENDED PERIOD OF TIME AND A FIRE WEATHER WATCH WILL
NOT BE ISSUED FOR THESE AREAS.
RECOVERY MONDAY NIGHT WILL BE MUCH THE SAME AS SUNDAY NIGHT.
ALTHOUGH MINIMUM RH/S TUESDAY AFTERNOON WILL BE MUCH THE SAME AS
SUNDAY AND MONDAY...WIND SPEEDS AT THIS TIME DO NOT APPEAR TO BE
STRONG ENOUGH FOR CRITICAL FIRE WEATHER CONDITIONS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 93 57 93 58 / 0 0 0 0
CARLSBAD NM 89 49 90 50 / 0 0 0 0
DRYDEN TX 93 62 95 66 / 0 0 0 0
FORT STOCKTON TX 97 58 95 59 / 0 0 0 0
GUADALUPE PASS TX 83 51 83 51 / 0 0 0 0
HOBBS NM 88 49 89 49 / 0 0 0 0
MARFA TX 85 40 85 45 / 0 0 0 0
MIDLAND INTL AIRPORT TX 92 55 92 55 / 0 0 0 0
ODESSA TX 92 54 92 58 / 0 0 0 0
WINK TX 96 53 97 54 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 10 AM THIS MORNING TO 10 PM MDT THIS
EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WARNING FROM NOON TODAY TO 6 PM MDT THIS AFTERNOON FOR
THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.
FIRE WEATHER WATCH FROM 9 AM TO 9 PM MDT MONDAY FOR THE
FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
TX...RED FLAG WARNING FROM 11 AM CDT /10 AM MDT/ THIS MORNING TO 11
PM CDT /10 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
ANDREWS...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...REAGAN...
REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...VAN
HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.
HIGH WIND WARNING FROM NOON TODAY TO 6 PM MDT THIS AFTERNOON FOR
THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.
FIRE WEATHER WATCH FROM 10 AM CDT /9 AM MDT/ TO 10 PM CDT /9 PM
MDT/ MONDAY FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS...
VAN HORN AND HIGHWAY 54 CORRIDOR.
&&
77/67Hazardous weather outlook, Apr 20, 3:39 AM MDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 439 AM CDT SUN APR 20 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-210945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 439 AM CDT SUN APR 20 2008 /339 AM MDT SUN APR 20 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS THE GUADALUPE AND DAVIS MOUNTAINS...SOUTHEASTERN NEW MEXICO...UPPER TRANS PECOS...PERMIAN BASIN...AND WESTERN LOW ROLLING PLAINS. SOUTHWEST WINDS 20 TO 25 MPH ARE EXPECTED ACROSS WEST TEXAS AND 25 TO 35 MPH THROUGH SOUTHEASTERN NEW MEXICO. VERY HIGH TO EXTREME FIRE DANGER IS EXPECTED. A RED FLAG WARNING IS IN EFFECT FROM 11 AM UNTIL 10 PM CDT. A HIGH WIND WARNING IS ALSO IN EFFECT FROM NOON UNTIL 6 PM MDT FOR THE GUADALUPE MOUNTAINS. STRONG WEST WINDS OF 35 TO 45 MPH WITH GUSTS NEAR 65 MPH ARE EXPECTED. MOTORISTS TRAVELING THROUGH THE PASS SHOULD USE CAUTION...ESPECIALLY IF DRIVING A HIGH PROFILE VEHICLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED AGAIN ON MONDAY IN SOUTHEASTERN NEW MEXICO AND THE GUADALUPE MOUNTAINS. RELATIVE HUMIDITY VALUES WILL DROP TO NEAR 5 PERCENT ALONG WITH 20 TO 25 MPH WINDS. A FIRE WEATHER WATCH IS IN EFFECT FROM 9 AM UNTIL 9 PM MDT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 4:19 AM MDT | Fire Weather Watch | MAF | 29 hr | |
| Apr 20, 2:22 PM MDT | High Wind Watch | MAF | Eddy | 13 hr |
Nearby
High Wind Warnings in New Mexico, 2008High Wind Warnings in Texas, 2008Every high wind warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.